Alert archive / Missouri / River Flood Warnings in 2020

River Flood Warning 103, NWS Kansas City, MO

May 28, 2020Jackson County, Missouri; Johnson County, Kansas

NWS Kansas City, MO issued this river flood warning at May 28, 2020, 2:53 PM CDT for Jackson County, Missouri; Johnson County, Kansas. It was in force for 29 hr.

The area

The counties it named.

The facts

Issued
May 28, 2020, 2:53 PM CDT (19:53 UTC)
Expired
May 29, 2020, 7:46 PM CDT
In force
29 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Minor

Counties Johnson County, KS, Jackson County, MO

The radar

The Pleasant Hill radar (KEAX), 32 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Indian Creek at State Line Rd. (ICLK1). The gauge peaked at 22.35 ft at May 28, 2020, 5:00 PM CDT.

actionminormoderate1015202505/2805/2905/3005/31
Action stage
17 ft
Minor stage
20 ft
Moderate stage
24 ft
Major stage
27 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06893390, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at May 28, 2:30 PM CDT, 23 minutes earlier.

Area forecast discussion, May 28, 2:30 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
230 PM CDT Thu May 28 2020

.Discussion...
Issued at 229 PM CDT THU MAY 28 2020

Satellite imagery this afternoon shows a rather odd pattern in place
across our section of the country, resulting in some less than
typical weather for the tail end of May.

Water Vapor imagery this afternoon shows a messy pattern in place,
with a cutoff low slowly spinning over southern Missouri and
Arkansas, while a progressive trough shifts east along the Canadian
border. Also of note is the cold front that the Canadian border
trough is dragging through the Plains States. Currently the front
appears to be roughly along a line from the south side of Kansas
City to just south of Kirksville.

Weather for the rest of today...is going to be wet. The cutoff low
spinning over the MO-AR border is helping keep precipitable water
values excessively high as moisture from the western Gulf continues to
wrap north into it. This has resulted in precipitable water values
over 1.5 inches across eastern Kansas and Missouri. The moisture
wrapping around the cutoff low was already going to get squeezed out
some, but the cold front under cutting the larger cutoff circulation
has helped enhance rainfall efficiency through the morning and early
afternoon hours on the northwest side of the cutoff low; namely in
an arch from north central Missouri through west central Missouri.
And, while everyone is getting a bit of rain, some have gotten a lot
more than others depending on how the individual storms lined up. As
an example, the KC International Airport on the north side of town
picked up 0.13" of rain in the past 6 hours (as of 18Z), while an
airport on the southwest side of KC picked up 1.15" of rain in the
same time period. This has resulted in some flooding and the
issuance of several flood products across western Missouri and east
Kansas.

The rain is expected to persist for several more hours as
the cutoff low slowly shifts east, and it will be the movement of
this cutoff low that we will need to keep our eye on. The front
undercutting the low is starting to clear storms from the northwest
corner of Missouri and the north side of Kansas City, but the slow
progress of the front and cutoff low will keep the efficient rain
going for a few more hours across Kansas City before the activity
slides east. This will result in a continuation of flooding problems
in the KC Metro and points east through the early evening hours.

Otherwise, as we get past today, conditions will generally improve
as temperatures start warming and we remain dry through the weekend.
Friday will see temperatures remain a little below to around normal
for this time of year as a northwest flow takes residence across the
Central Plains in the wake of the exiting cutoff low. This should
make for a nice weekend. Then, the a ridge to our west will expand
in to the Plains early next work week, pushing temperatures up to
something more akin to early June, with highs by Monday in the 80s,
and 90s possible by Tuesday.

&&

.Aviation...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1233 PM CDT THU MAY 28 2020

A persistent area of rain has been dominating the region over the
Kansas-Missouri state line this morning, and will continue to do
so through much of the afternoon hours. A cold front sweeping in
under the current band of rain will eventually help move the
storms off to the east, but several hours of rain are expected at
the KC terminals till then. Conditions will oscillate between IFR
and MVFR until the cold front can move the storms east. Otherwise,
over night winds will go a bit light and variable behind the
front.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Cutter
Aviation...Cutter
Hazardous weather outlook, May 28, 5:09 AM CDT, 9 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
509 AM CDT Thu May 28 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-291015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
509 AM CDT Thu May 28 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Moderate to heavy rainfall with scattered thunderstorms are expected
 today. An additional 1 to 3 inches of rain will be possible over
 saturated soils which may lead to flash flooding and may aggravate
 ongoing river flooding. Severe weather is not expected.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, May 28, 1:39 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
139 PM CDT THU MAY 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 PM     FLOOD            3 ENE CENTERVIEW        38.76N 93.80W
05/28/2020                   JOHNSON            MO   NWS EMPLOYEE

            NWS EMPLOYEE REPORTS STANDING WATER ACROSS
            SECONDARY ROADS AND SIGNIFICANT PONDING OF
            WATER ACROSS FARM FIELDS AND THE WARRENSBURG
            GOLF COURSE.

0135 PM     FLOOD            LEE'S SUMMIT            38.91N 94.38W
05/28/2020                   JACKSON            MO   LAW ENFORCEMENT

            LEES SUMMIT PD REPORTS FLOODING AND PONDING
            OF WATER ON NUMEROUS ROADWAYS ACROSS THE
            CITY.

&&
Local storm report, May 28, 2:27 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
227 PM CDT THU MAY 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     FLASH FLOOD      1 SE RIVERSIDE          39.17N 94.60W
05/28/2020                   CLAY               MO   EMERGENCY MNGR

            FLOODING ON THE ON-RAMP OF BRIARCLIFF TO
            SOUTHBOUND 9 HIGHWAY. THE INTERSECTION IS
            CLOSED.

&&

JTK
Local storm report, May 28, 2:31 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
231 PM CDT THU MAY 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     FLASH FLOOD      3 NNE STILLWELL         38.80N 94.63W
05/28/2020                   JOHNSON            KS   FIRE DEPT/RESCUE

            FIRE DEPARTMENT REPORTS WATER OVER ROADS IN
            AREA OF 183RD AND MISSION ROAD.

&&

JTK

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 9:12 PM CDTAreal Flood AdvisoryEAXJackson6 hr
May 28, 2:43 AM CDTRiver Flood WarningEAXJackson5 hr
May 28, 7:55 AM CDTAreal Flood AdvisoryEAXJackson3 hr
May 28, 8:30 AM CDTFlash Flood WarningEAXClay, Jackson4 hr
May 28, 8:32 AM CDTRiver Flood WarningEAXCass, Henry, Johnson3 days
May 28, 9:22 AM CDTRiver Flood WarningEAXDaviess, Gentry40 hr
May 28, 9:22 AM CDTRiver Flood WarningEAXDaviess, Livingston53 hr
May 28, 10:34 AM CDTRiver Flood WarningEAXJackson27 hr
May 28, 10:54 AM CDTFlash Flood WarningEAXCaldwell, Carroll, Clay, Lafayette, Ray4 hr
May 28, 12:11 PM CDTRiver Flood WarningEAXRay54 hr
May 28, 12:20 PM CDTAreal Flood WarningEAXCass, Clay, Jackson, Johnson, Lafayette, Ray24 hr
May 28, 1:33 PM CDTAreal Flood WarningEAXBates, Cass, Henry, Johnson, Lafayette, Pettis6 hr
May 28, 1:48 PM CDTAreal Flood WarningEAXAdair, Caldwell, Chariton, Daviess, Grundy, Linn and 4 more21 hr
May 28, 2:04 PM CDTFlash Flood WarningEAXCass, Clay, Jackson, Platte3 hr
May 28, 2:15 PM CDTRiver Flood WarningEAXChariton, Macon64 hr
May 28, 2:36 PM CDTAreal Flood WarningEAXCaldwell, Carroll, Chariton, Lafayette, Ray, Saline21 hr
May 28, 2:47 PM CDTRiver Flood WarningEAXJackson35 hr
May 28, 2:47 PM CDTRiver Flood WarningEAXBates, Cass, Henry71 hr
May 28, 3:02 PM CDTFlash Flood WarningEAXCass, Clay, Jackson, Johnson, Lafayette, Ray3 hr
May 28, 3:14 PM CDTRiver Flood WarningEAXJackson30 hr
May 28, 3:14 PM CDTRiver Flood WarningEAXJackson2 hr
May 28, 3:33 PM CDTRiver Flood WarningEAXCooper, Saline3 days
May 28, 3:33 PM CDTRiver Flood WarningEAXCarroll56 hr
May 28, 5:32 PM CDTRiver Flood WarningEAXGrundy, Livingston3 hr
May 28, 3:14 PM CDTRiver Flood WarningEAXJohnson2 hr
May 28, 3:38 PM CDTRiver Flood WarningEAXLinn55 hr

Nearby

River Flood Warnings in Missouri, 2020River Flood Warnings in Kansas, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.